- Cloudy urine
- Frequent urination
- Increased urine amount
- Dry, cracking lips (from chronic overdose)
- Eye irritation
- Increased sensitivity of the eyes to light
- Irregular heartbeat
- Rapid heartbeat
- Bone pain
- Joint pain
- Muscle pain
- Muscle weakness
- Convulsions (seizures)
- Mental changes
- Mood changes
- Flushing (reddened skin) from niacin (vitamin B3)
- Dry, cracking skin
- Itching, burning skin, or rash
- Yellow-orange areas of skin
- Sensitive to sun (more likely to sunburn)
- Hair loss (from long-term overdose)
- Appetite loss
- Constipation (from iron or calcium)
- Diarrhea, possibly bloody
- Nausea and vomiting
- Stomach pain
- Weight loss (from long-term overdose)
- Person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- Time it was swallowed
- The amount swallowed
- Activated charcoal
- Blood and urine tests
- Breathing support
- EKG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Tube placed down the nose and into the stomach
- Medicines to treat symptoms
Multiple vitamin overdose occurs when someone takes more than the normal or recommended amount of multivitamin supplements. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Any ingredient in a multiple vitamin supplement can be toxic in large amounts, but the most serious risk comes from iron or calcium.
Many multivitamin supplements are sold over-the-counter (without a prescription).
Below are symptoms of a multivitamin overdose in different parts of the body.
BLADDER AND KIDNEYS
EYES, EARS, NOSE, MOUTH, AND THROAT
HEART AND BLOOD
MUSCLES AND JOINTS
SKIN AND HAIR
STOMACH AND INTESTINES
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care professional tells you to.
Before Calling Emergency
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
In severe cases, the person may be admitted to the hospital.
Niacin flush (vitamin B3) is uncomfortable, but lasts only 2 to 8 hours. Vitamins A and D may cause symptoms when large doses are taken each day, but a one large dose of these vitamins is rarely harmful. B vitamins usually do not cause symptoms.
If medical treatment is quickly received, people who have iron and calcium overdoses usually recover.
Muller AA, Henretig FM. The vitamins. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 69.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier; 2014:chap 9.
Velez LI, O'Connell EJ. Heavy metals. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 157.
- Review date:
- November 07, 2015
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.